The number of kids who can have a severe allergic reaction to food, bites and stings has exponentially grown. No one knows for sure why.
Mistakes in the treatment of the allergic reaction is also staggeringly high. While some readers are aware of these potential mistakes, this is new information to most.
Let’s fix that – right now and get you the information you need.
When I use the term allergic reaction, I’m not talking about subtle allergies to pollen or other slight allergies. I am referring to an allergic reaction where the tongue and throat swell up closing air passageways resulting in death. This kind of allergic reaction is called an anaphylactic reaction or anaphylaxis.
It is life threatening.
The only way to stop anaphylaxis is through the use of Epinephrine (same as adrenaline), an injectable drug. This drug is commonly carried in an auto-injector “pen” called an epinephrine auto injector. There are several brands that are making these and they can take different shapes and have different bells and whistles to them. Stay tuned for an upcoming post on how to use a couple different models of epinephrine auto injectors.
An epinephrine auto injector often times looks like a fat magic marker that is stuck onto the outer thigh to activate. When activated it injects a dose of epinephrine to the patient suffering from an allergic reaction. Epinephrine is a prescription drug so anyone with an epinephrine auto injector should really be aware of everything in this article.
I hope through this article that we can provide the important information to those who need it most.
There are three really important mistakes regarding allergic reaction treatments.
Here are the three big mistakes:
- Delaying a call to 911 to “wait and see”
- Trying to use Benadryl to stop a severe allergic reaction
- Not having two epinephrine auto injectors on hand, i.e. Have one at work or school with the patient and keep the other one at home
Here is why the above are mistakes.
Delay In Calling 911
Don’t “wait and see”, when for example, someone who knows they are allergic to peanuts, eats something that has peanuts in it. It is recommended to use the epinephrine auto injector and call 911 before symptoms occur. 911 is called every single time an epinephrine auto injector is used, right after it’s use (the auto injectors are discussed below). A delay in calling 911 can delay life saving treatment. All severe allergic reactions get a 911 call.
No one wants to waste EMS’s time, an allergic reaction isn’t a waste of their time. Paramedics will help you make the right decision, on the scene, as to whether you need their transport help or not. Make the error on the side of safety and survival.
Call 911 and use that epinephrine auto injector – fast.
Benadryl won’t stop a severe allergic reaction.
Benadryl can help with sneezing, runny nose, itchy eyes, minor symptoms of allergies. It is not sufficient to stop an anaphylactic reaction. It says so right on the manufacturer’s website and packaging.
Even in the emergency room, injected Benadryl is only an adjunct to epinephrine. It is not a stand alone drug used in severe allergic reactions.
If someone is experiencing an anaphylactic allergic reaction, immediately call 911 and use the epinephrine auto injector. The quicker the better. Many studies indicate a delay in epinephrine can hurt it’s chances of working. Again, call 911 and use that epinephrine auto injector right away in the case of a severe allergic reaction. Forget about the Benadryl.
Keeping Only One Epinephrine Auto Injector On Hand Is A Mistake – Keep Both With The Patient
With good intention, some will have one epinephrine auto injector at home and only one with the person who has the severe allergies; at school, work etc.
This seems reasonable but it’s a mistake.
Epinephrine auto injectors are only sold in sets of two. You can’t buy a single one. That is because 50% of the time, for one reason or the other, that second dose is desperately needed.
Here are the two main reasons that second dose should be on hand:
- The allergic reaction comes back before the ambulance arrives – Biphasic reaction
- The epinephrine auto injector malfunctions
The effects of epinephrine is short. The wait for the ambulance is long. That math even I can understand.
This is a Biphasic allergic reaction where the patient recovers and then gets bad again or even worse than they originally were. Biphasic reactions can happen in up to a third of anaphylactic reactions.
If a biphasic reaction happens without that second dose of epinephrine, the patient is in trouble.
Epinephrine Auto Injector Malfunction
Over my years of teaching CPR classes, I have heard no less than 11 stories where the patient pointed an epinephrine auto injector the wrong way and shot the needle through their thumb. Not good.
I have also heard stories where an epinephrine auto injector needle gets stuck into a weld on a patient’s jeans, or something in their pocket. The user of the epinephrine auto injector sometimes pulls the needle out too soon spraying the drug on the ground instead of into the patient.
Just carry both. Two doesn’t take up much more room than one. It’s worth it.
Most of us don’t know, really, the right way to treat anaphylaxis. This knowledge can save many lives, and is fairly simple. When you take CPR classes, hopefully your instructor will cover this information. We certainly do in our classes.
In the case of a severe allergic reaction:
- Use that epinephrine auto injector!
- Call 911
- Be ready to start CPR
This article is written in memory of those who didn’t survive their allergic reaction. Visit this site dedicated to the memory of allergic reaction victims.